This site is authored by American Addiction Centers - a specialist in drug and alcohol addiction treatment. If you are interested in learning more about our options for drug and alcohol rehabilitation, please call 888-480-1703 to speak with an admissions navigator.
Heroin is the common name for Diacetylmorphine, a semi-synthetic form of morphine, which is more fat soluble and therefore more potent, than the original morphine. Heroin is simultaneously the most addictive and most physically harmful substance of abuse according to the current body of research on addiction. Heroin is a product of the Opium Poppy, which has been used for its narcotic properties for several millennia. The earliest known cultivation of opium poppies was in Mesopotamia circa 3400 BCE.
Heroin was first synthesized by C. R. Alder Wright in 1874, but nothing came of his discovery. In 1897 it was independently rediscovered by Felix Hoffmann at the Bayer pharmaceutical company (then known as Aktiengesellshaft Farbenfabriken) while trying to convert morphine into codeine. Bayer originally marketed it under the name Heroin because it was supposed to 'heroically' treat pain without the addictive potential of morphine. It was discovered in 1910 that heroin was rapidly metabolized into morphine, and was effectively just a faster acting form of the highly addictive drug.
Heroin is a central nervous depressant from the opiate family. In the US it is classified as a Schedule I Narcotic. This means it has been determined by government agencies that heroin:
Has a high potential for abuse.
Has no currently accepted medical use in the United States.
Is unsafe for use, even under medical supervision.
Possession of more than 100g of heroin carries a mandatory minimum sentence of 5 years in federal prison.
While the US classification of drugs is a topic of much dispute, the federal stance on the dangers of heroin is generally supported. The legal treatment of heroin addicts, however, is contradicted by current research, which shows addiction treatment to be both less expensive and more effective than incarceration at reducing heroin abuse.
Injection provides the fastest rush and greatest intensity of the drug, usually within seconds, followed by smoking, suppository, snorting, and swallowing.
Injection (shooting up, slamming, mainlining) is the most commonly used administration among addicts and is also the most dangerous. In addition to having the highest risk for overdose, injection also puts the user at risk for bacterial infections at the injection site, infections of the arterial wall, cardiac infections, hepatitis, and HIV. Another common problem specific to injection is collapsed blood vessels due to damage caused by the high acidity required to dissolve heroin in water in preparation for injection.
Smoking is actually vaporizing, usually done using a glass pipe which is heated up. The heroin is not directly exposed to a flame the as the word smoking would suggest. Smoking heroin off of tinfoil held over a heat source is known as chasing the dragon.
One health problem that can result from smoking heroin is toxic leukoencephalopathy. This is progressive damage to the white matter in the brain, which primarily found in the parts of the brain used for higher cerebral functions (consciousness). The reason that this damage is specific to smoking heroin is unknown. It has been suggested that perhaps some cutting agents, after being exposed to heat, become neurotoxic.
Crushing the heroin into a powder and then sharply inhaling it into the nose is another form of administration. This method tends to have a shorter duration of effect than other uses, but has a very fast onset like shooting or smoking and requires less preparation than those methods.
Suppository heroin is usually dissolved, loaded into an oral syringe, and then inserted into the anus or vagina. This method has a slower onset than injection, smoking, or snorting, but is a very efficient route of administration, requiring only a slightly larger dose to achieve the same high as injection. Very little research has been done on this method.
When heroin is swallowed it enters the bloodstream surrounding the gut, which is carried by the hepatic portal vein into the liver where the heroin is converted into morphine. Oral administration of heroin makes the heroin a prodrug for morphine, with final blood levels of morphine being approximately half of the swallowed drug, which is similar to orally administered morphine.
Heroin users describe its use as a temporary escape from the world. Many individuals suffering from addiction use drugs and alcohol as a coping mechanism. This is where addiction treatment becomes crucial.
Whenever a person has a new experience, learns something new, etc., new connections are formed between neurons in the brain. Because the addict has been using their old ways of thinking and behaving for a long time, those pathways are very robust. When they learn new strategies, those new pathways will be much smaller and less developed than their old pathways.
In recovery, the brain will reinforce and expand upon the new, healthy neuro-pathways just as it built up the unhealthy ones in addiction. As the old pathways are used less and less, the brain will reallocate resources to pathways which are still in use. This does not mean that the old thought patterns will ever be completely eliminated, but with time it becomes easier and easier to think and behave in a healthy, functional manner.
Heroin Withdrawal Symptoms
Withdrawal symptoms can start a few hours to one day after using heroin. Withdrawal symptoms are not life threatening, as they can be with alcohol, benzodiazepines, and barbiturates, but they are extremely uncomfortable, even painful. This often drives the heroin addict to want to use again to avoid the discomfort. While there is no imminent threat of death from the withdrawal symptoms of heroin, the side effects are intense and a drug detox center is often needed to help with the symptoms.
Heroin Withdrawal Symptoms Include:
Loss of appetite
Chills and other flu-like symptoms
"Itchy blood" which literally feels like the addict's blood is itching, and can cause the addict to compulsively scratch, tear or pick at their skin, resulting in cuts and bruises
Heroin Overdose Information
Heroin overdose can cause permanent health problems and in some cases, overdose is fatal. An overdose occurs when a person uses a dangerously high dose of a particular substance.
Many overdoses occur after a period of abstinence from the drug, because the addict's physical tolerance lowers over time. However, even a person who is currently an active heroin addict is subject to overdose.
Combining other drugs with heroin is a common cause of overdose among those who have a tolerance. Drugs like alcohol, benzodiazepines or barbiturates will increase the sedative effects of heroin and can contribute to bradycardia (low heart rate) and respiratory depression, which result in insufficient oxygen being delivered to the heart and brain. Mixing heroin with a stimulant, such as cocaine, is known as speedballing. The stimulant effects counteract the depressant effects of heroin allowing for a higher dose to be taken, but the effects of heroin last longer than the stimulant and when the stimulant wears off the previously tolerable levels of heroin may become dangerous.
Heroin Overdose Symptoms Include:
Blue lips and fingernails
Shallow or slow breathing
Loss of consciousness
Low heart rate
Effects of an Overdose
Long term health problems can develop as a result of an overdose. A person could fall into a coma indefinitely or have severe, debilitating mental damage. Permanent damage to the heart and respiratory system occur in some cases.
Heroin Overdose Recovery
Medical attention must be a priority in an overdose situation. In a situation involving a heroin overdose, there are many solutions proposed by unqualified people. It is recommended to disregard home remedies to this incident and to call for professional help. Because heroin is an illegal narcotic, it is common for people witnessing an overdose to refrain from calling emergency services, resulting in serious injury or death.
It is best for a person who has overdosed to receive emergency medical attention immediately. In some cases, overdose symptoms can reoccur and may be fatal. Complications of heroin overdoses can be prevented if immediate medical attention is sought.